Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS Shreveport, LA

May 20, 2017Angelina County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2017, 7:07 PM CDT for Angelina County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 7:07 PM CDT (00:07 UTC)
Expired
May 20, 2017, 8:00 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:23 PM CDTHAIL 1.75Lufkin, TXNEAR ANGELINA COLLEGE.
May 20, 7:24 PM CDTHAIL 1.52 Sse Lufkin, TXQUARTERS TO PING PONG SIZED HAIL REPORTED AT CROWN COLONY SUBDIVISION IN SOUTH LUFKIN NEAR ANGELINA COLLEGE.
May 20, 7:43 PM CDTHAIL 12 Nne Lufkin, TXQUARTER SIZE REPORTED INTERSECTION HWY 59 AND HWY 69 IN LUFKIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS54 KSHV 210007
SVRSHV
TXC005-210100-
/O.NEW.KSHV.SV.W.0167.170521T0007Z-170521T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
707 PM CDT SAT MAY 20 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Western Angelina County in eastern Texas...

* Until 800 PM CDT

* At 707 PM CDT, a severe thunderstorm was located near Diboll,
  or just west of Burke, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 9485 3120 9486 3121 9487 3123 9486
      3125 9487 3126 9490 3128 9489 3128 9488
      3130 9489 3149 9485 3139 9452 3113 9472
TIME...MOT...LOC 0007Z 200DEG 13KT 3124 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

15
2 follow-up statements
967 
WWUS54 KSHV 210021
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
721 PM CDT SAT MAY 20 2017

TXC005-210100-
/O.CON.KSHV.SV.W.0167.000000T0000Z-170521T0100Z/
Angelina TX-
721 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ANGELINA COUNTY...

At 720 PM CDT, a severe thunderstorm was located just south of 
Lufkin, moving north northeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts. If you live in Lufkin 
         or Hudson, take cover immediately!

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3122 9479 3125 9487 3126 9490 3128 9489
      3128 9488 3130 9489 3149 9485 3139 9452
      3118 9469
TIME...MOT...LOC 0019Z 212DEG 18KT 3128 9476 

HAIL...2.00IN
WIND...60MPH
 
$$

15
878 
WWUS54 KSHV 210050
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
750 PM CDT SAT MAY 20 2017

TXC005-210100-
/O.CON.KSHV.SV.W.0167.000000T0000Z-170521T0100Z/
Angelina TX-
750 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ANGELINA COUNTY...

At 750 PM CDT, a severe thunderstorm was located over Northeast 
Lufkin, moving northeast at 15 mph. Another severe thunderstorm was 
located about 10 miles east of Kennard over Northern Trinity County, 
moving east northeast at 10 to 15 mph. This storm may affect Western 
Angelina County within the next 10 minutes.  

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This storm is producing large hail, with numerous reports of quarter 
to golf ball size hail reported in Lufkin. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 3122 9479 3125 9487 3126 9490 3128 9489
      3128 9488 3130 9489 3149 9485 3139 9452
      3118 9469
TIME...MOT...LOC 0046Z 214DEG 14KT 3137 9470 

HAIL...1.00IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 20, 3:12 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
312 PM CDT Sat May 20 2017

.DISCUSSION...
The UL low system that has provided portions of the Southern
Plains and Four-State Region with rainfall the last few days, has
pushed northeast onto the Central Plains late this aftn. The best
large scale ascent is noted north of the FA nearest to the UL
disturbance, but locally there are a few mesoscale features that
are helping to generate/maintain isolated showers and
thunderstorms across deep east TX, southwest AR and southern and
central LA. The diminishing precip across southwest AR were
remnants of the line/cluster of storms of earlier this morning,
which has aided in stabilizing the atmosphere /increasing CIN/. As
such, showers may struggle to develop initially, but any
lingering outflow boundaries could generate precip and storms
moving northeast from southern LA /where CIN is much less/ could
be another way in receiving rainfall across central LA. The
activity moving into deep east TX is within a bit more favorable
airmass as the once overcast area has had breaks in cloud cover
/raising temps into the 70s and 80s/, making way for better
insolation and thus increasing daytime destabilization. It is no
wonder that we along with surrounding offices have had to issue
Significant Weather Advisories for the storm activity across deep
east TX and across southern LA /for 30-40 mph wind gusts and
small hail/, given less cloud cover and better instability.
Although the eastern-half of the CWA is a bit more stable, this
might be short-lived especially if breaks in the cloud cover
occurs. Attention needs to be maintained for an approaching cold
front that is slowly nearing southeast OK and east TX, thus
heading towards a slightly unstable airmass. Short term solutions
such as the NAM and the HRRR hints at isolated showers and
thunderstorms developing along portions of the cold front late
this aftn/early this evening which seems reasonable. However deep
layer shear and MUCAPE is not overly impressive across the
aforementioned areas, but MUCAPE /2000-3000 j/kg/ is adequate
across the eastern-half of the CWA, which may prove to become
useful once daytime destabilization takes place/CIN decreases
later this aftn/evening. It is no wonder the Storm Prediction
Center displays a Slight Risk of severe storms noted along and
south and east of a near El Dorado, AR to to Arcadia LA to near
Hemphill, TX line. Damaging wind gusts and large hail will be the
main threats, as unimpressive deep layer shear exists /less than
50 kts/. As such, we will need to maintain situational awareness
for areas both in and out of the risk area because of the
approaching cold front.

The NAM solution seems to have fallen more in line with the GFS
and the ECMWF wrt the timing of the fropa and the evolution of
the precip. As such, should see the cold front slowly progress
southeastward across the CWA tonight, and push south towards
southern LA by tomorrow aftn. Despite a slightly cooler airmass
being advected in by the front, there will still be chances for
showers and thunderstorms tonight into tomorrow shifting to along
and south of the Interstate 20 corridor, nearest to the front. The
spatial extent of precip will expand as we head into early next
week, with the front returning as a warm front on Monday while
concurrently an embedded impulse in the west-southwest flow aloft
moves across the region. The unsettled wx pattern will continue
on Tuesday as the southern periphery of a broad UA Low across the
middle/upper Mississippi Valley moves across the FA. Although the
best UL support will be exiting the region during the day on
Wednesday, it is not uncommon for showers to develop on the
backside of an exiting system, as a cold front ushers in a
slightly cooler airmass aloft, which may be enough to garner a
little bit of large scale ascent. Thereafter, expect drier
conditions commencing late week, with near zonal flow aloft
prevailing.

Daytime temps in the 70s and 80s today and tomorrow, will drop to
the 70s by Monday, with the onset of another round of precip
/with possible moderate-heavy rainfall/. Wednesday night will be
cooler than we have experienced in quite a few weeks /40s and
50s/, as a sfc ridge settles in and brings about light sfc winds,
decreasing rainfall chances and subsequently clearing out of the
cloud cover, giving way to excellent radiational cooling. Temps
will rebound into the 80s by the end of the week with the quick
passage of an UA ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  80  62  75 /  40  30  20  50
MLU  68  81  63  75 /  40  40  20  50
DEQ  55  80  56  79 /  20  10  10  20
TXK  60  79  59  76 /  30  10  10  30
ELD  62  78  58  77 /  40  20  10  30
TYR  62  79  62  76 /  40  20  30  50
GGG  64  79  61  75 /  40  20  30  50
LFK  70  83  66  76 /  40  50  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29
Hazardous weather outlook, May 20, 11:25 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1125 AM CDT Sat May 20 2017

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-211630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms may develop along a cold front
later this afternoon across portions of southeast Oklahoma, east
Texas, deep east Tx, southeast Arkansas and northwest Louisiana.
Brief wind gusts and small hail may accompany this precipitation
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed.

ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

Plentiful low level moisture coupled with daytime heating will
result in isolated to scattered showers and thunderstorms across
portions of deep east Texas, central and northern Louisiana later
this afternoon, with the potential for additional precipitation
this evening due to the passage of a cold front. Some of these
storms could approach strong to possibly severe levels with large
hail and gusty winds the primary threats. The activity should
start to wane late tonight/early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into
the evening hours due to the possibility of severe thunderstorms.

In the hours before

Special weather statement, May 20, 3:10 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
310 PM CDT SAT MAY 20 2017

TXZ165-202045-
Angelina TX-
310 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANGELINA COUNTY UNTIL 345
PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diboll, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Redland, Shawnee
and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 9472 3110 9474 3115 9486 3118 9485
      3121 9487 3122 9486 3123 9486 3126 9490
      3128 9488 3130 9488 3145 9470 3115 9436
      3109 9469
TIME...MOT...LOC 2010Z 236DEG 21KT 3117 9474

09
Special weather statement, May 20, 6:53 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CDT SAT MAY 20 2017

TXZ165-210100-
Angelina TX-
653 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANGELINA COUNTY UNTIL 800
PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm
near Diboll, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, Burke, Redland, Clawson, Homer
and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3111 9472 3111 9475 3115 9485 3123 9486
      3125 9487 3126 9490 3128 9488 3130 9490
      3133 9490 3134 9491 3134 9495 3135 9496
      3150 9485 3130 9447 3110 9470
TIME...MOT...LOC 2353Z 214DEG 15KT 3115 9480

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:54 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee49 min
May 20, 8:17 PM CDTSpecial Weather StatementSHVSan Augustine43 min
May 20, 8:55 PM CDTSpecial Weather StatementSHVShelby65 min
May 20, 8:58 PM CDTSpecial Weather StatementSHVShelby62 min
May 20, 9:16 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby59 min
May 20, 9:18 PM CDTSpecial Weather StatementSHVSan Augustine42 min
May 21, 6:00 AM CDTSpecial Weather StatementSHVCherokee45 min
May 21, 6:14 AM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk46 min
May 21, 6:58 AM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith62 min
May 21, 7:44 AM CDTSevere Thunderstorm WarningSHVPanola, Rusk61 min
May 21, 8:31 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk59 min
May 21, 8:35 AM CDTSpecial Weather StatementSHVGregg25 min
May 21, 9:38 AM CDTSpecial Weather StatementSHVGregg, Smith67 min
May 21, 10:51 AM CDTSpecial Weather StatementSHVGregg, Smith54 min
May 21, 11:48 AM CDTSpecial Weather StatementSHVGregg, Harrison, Rusk57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.